Colorado, 2022High Wind in Colorado, March 23, 2022
March 23, 2022 · NWS BOU · 3 events in 3 counties and zones
Strong and gusty winds impacted the Palmer Divide and adjacent plains east through Lincoln County from approximately 9 AM MDT (8 AM MST) to 5 PM MDT (4 PM MST). Peak winds were about 30 to 45 mph gusting 50 to 60 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and gusty winds impacted the Palmer Divide and adjacent plains east through Lincoln County from approximately 9 AM MDT (8 AM MST) to 5 PM MDT (4 PM MST). Peak winds were about 30 to 45 mph gusting 50 to 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 4:14 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Mar 23, 4:14 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
514 AM MDT Wed Mar 23 2022
.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Wed Mar 23 2022
An upper ridge will be moving in from northwest today. It will
get breezy in the morning as a northerly jet max starts to move
over ahead of it. Winds will continue to increase through the day
and will become strong and gusty with afternoon mixing. Peak gusts
will reach 45 to 55 mph widespread across the plains. Stronger
gusts are expected around the Palmer Divide and plains to the
south and east through Lincoln County, possibly exceeding 60 mph
in many areas during the early afternoon.
We have upgraded our High Wind Watch for this area to a Warning,
still 10 am through 6 pm MDT. It is difficult to say exactly how
strong winds will be. Brief ascent in the morning due to a very
slight disturbance aloft turns over to very weak subsidence,
almost neutral conditions, which is not ideal. Forecast soundings
suggest mixing to around 700 to 650 mb where wind speeds should be
in the 40 to 50 knot range. Models tend to over-mix and snow
cover in the area may limit mixing somewhat as well. There is
still a pretty strong pressure gradient between high pressure
building over the Rockies and low pressure out on the central
plains. Models are trending consistently stronger with winds and
are typically more reliable around the warning area. Anyway,
regardless of exact speeds, warning criteria gusts are likely to
occur in the warning area early this afternoon. Winds will relax
through the evening.
It will be mostly clear, dry and warming today as the ridge moves
over. Temperatures should be back to near normal by afternoon,
with highs in the 50s across the plains, 40s in the foothills, and
20s and 30s in the higher country. Winds decrease through the
evening and turn back to typical drainage overnight. Low
temperatures will be in the 20s across the plains and single
digits and teens in the high country. The mountain valleys will be
the coldest under mostly clear skies and the lower foothills and
adjacent plains will be warmest due to light downsloping drainage.
.LONG TERM...(Thursday through Tuesday)
Issued at 343 AM MDT Wed Mar 23 2022
Thursday will see warmer temperatures and less winds as weak high
pressure builds with decreasing northwest flow aloft. A weak trof
and associated cold front will drop into Northeast Colorado late
Thursday night and early Friday where there could be some stratus
and slightly cooler temperatures for daytime Friday, especially
further east over the plains. Looks too dry for any
precipitation. Less cooling further west towards the mountains.
For the period through the weekend, model consensus is for
building high pressure aloft across the region with continued warm
advection. 700mb temperatures rise all the way to +8c to +9c by
Sunday and Monday and will result in high temperatures in the 70s
and possibly around 80 this weekend and into early next week. The
record for Denver on March 29th is 79 so could see record breaking
temperatures in this period.
Still huge amount of uncertainty how the weather pattern may unfold
next week. Split flow regime sets up and models having a hard time
distributing where the energy is going to go. The European solution
keeps energy well split while the GFS remains more consolidated
which would spell better chances of rain and snow. For now will
maintain cooler temperatures and a chance of rain and/or snow in
the Tue- Wednesday time frame. Certainly a more unsettle period
for next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 512 AM MDT Wed Mar 23 2022
Expect VFR conditions through the TAF period under mostly clear
skies. Moderate westerly to northwesterly winds around 10 knots
will turn back northerly early this morning and increase in
strength through the day. Peak afternoon gusts will likely reach
around 35 to 40 knots. Winds will decrease through the evening
and turn more westerly again, on their way to drainage overnight.
There will be breezy northerly winds again Thursday but not as
strong as today, peak gusts probably 25 to 30 knots in the
afternoon.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM this morning to 5 PM MDT this
afternoon for COZ041-046-047.
&&
SHORT TERM...EJD
LONG TERM...Entrekin
AVIATION...EJD
Hazardous weather outlook, Mar 23, 3:00 AM MST, 5 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
400 AM MDT Wed Mar 23 2022
COZ030>051-241000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
400 AM MDT Wed Mar 23 2022
...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MDT
THIS AFTERNOON FOR THE PALMER DIVIDE AND PLAINS SOUTH AND EAST
THROUGH LINCOLN COUNTY...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Breezy winds this morning will increase through the day, becoming
strong and gusty by early afternoon. Peak gusts will reach 45 to
55 mph widespread across the plains. Stronger gusts are expected
around the Palmer Divide and plains to the south and east through
Lincoln County, possibly exceeding 60 mph in many areas during the
early afternoon. We have upgraded our High Wind Watch for this
area to a Warning, from 10 am through 6 pm MDT. Winds will
decrease this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Dry with a warming trend this weekend and into early next week.
Expect elevated fire danger on the plains by later this weekend
and especially on Monday with low humidities and breezy conditons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- March 23, 8:00 AM MST to 4:00 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Northerly wind sustained at about 35 mph gusting up to 59 mph.
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- March 23, 8:00 AM MST to 4:00 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Northerly winds sustained at about 30 mph gusting up to 58 mph.
High Wind, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- March 23, 8:00 AM MST to 4:00 PM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Northerly winds sustained at about 30 mph gusting up to 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Virginia, March 23, 2022$400,000 · EF2 · 1 event
- Tornadoes in South Carolina, March 23, 2022$250,000 · EF2 · 2 events
- Damaging Winds and Lightning Strike in Florida, March 23, 2022$150,000 · 50 kt wind · 4 events
- Tornado and Flash Flood in North Carolina, March 23 to 24, 2022$27,000 · EF1 · 5 events
- Tornadoes and Hail in Ohio, March 23, 2022$16,000 · EF0 · 10 events
- Hail and Damaging Winds in West Virginia, March 23, 2022$7,000 · 1.75 in hail · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 23, 202211 events
- High Wind in Colorado, March 23, 202261 kt wind · 9 events
- Tornado and Damaging Winds in Ohio, March 23, 2022$13,000 · EF0 · 3 events
- Hail and Damaging Winds in Kentucky, March 23, 20221 in hail · 7 events
- Hail and Damaging Winds in Ohio, March 23, 2022$1,000 · 1.5 in hail · 6 events
- High Wind in Texas, March 23, 202256 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013760, 1013761, 1013762.